Idaho, 2008

Blizzard and Winter Storm in Idaho, February 5 to 6, 2008

February 5 to 6, 2008 · NWS MSO · 3 events in 2 counties and zones

On February 5 and 6, a winter storm moved across North Central Idaho bringing heavy snow to the mountains and blizzard conditions to the Camas Prairie.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On February 5 and 6, a winter storm moved across North Central Idaho bringing heavy snow to the mountains and blizzard conditions to the Camas Prairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 5, 3:04 AM PST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 5, 3:04 AM PST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
404 AM MST TUE FEB 5 2008

.DISCUSSION...A WARM FRONT ASSOCIATED WITH A STRONG PACIFIC STORM
SYSTEM IS EXPECTED TO MOVE INTO CENTRAL IDAHO AND WESTERN MONTANA
TODAY. THIS WILL USHER PRECIPITATION INTO THE REGION AND TIGHTEN
SURFACE PRESSURE GRADIENT AHEAD OF AN UPCOMING COLD FRONT. THE
COLD FRONT SHOULD BEGIN MOVING INTO THE REGION THIS EVENING.
PRECIPITATION AND WIND ASSOCIATED WITH THIS SYSTEM WILL BRING
HAZARDOUS WEATHER TO THE REGION...AND MANY HIGHLIGHTS HAVE BEEN
ISSUED. PLEASE SEE GTFWSWMSO AND GTFNPWMSO FOR MORE DETAILS.
VALLEY WINDS ARE EXPECTED TO RELAX AS THE COLD FRONT MOVES OUT OF
THE REGION WEDNESDAY. POST FRONTAL SHOWERS WILL BRING ADDITIONAL
SNOW ACCUMULATIONS TO THE NORTHERN ROCKIES THROUGH WEDNESDAY.
HIGHEST ACCUMULATIONS ARE EXPECTED OVER MOUNTAINOUS TERRAIN.

ANOTHER PUSH OF WARM MOIST AIR ON WEDNESDAY NIGHT WILL BRING
SNOW TO NORTHERN IDAHO. AN UPPER LEVEL DISTURBANCE ALONG WITH
ISENTROPIC LIFT SPREADS THE POTENTIAL OF SNOW EAST ON THURSDAY
WITH THE VALLEYS OF NORTHWEST MONTANA POTENTIALLY SEEING SOME
ACCUMULATIONS. SOME WARMER AIR MOVING IN MAY CAUSE A LITTLE RAIN
TO MIX WITH THE SNOW THURSDAY AFTERNOON OVER CENTRAL IDAHO. A
TIGHT SURFACE PRESSURE GRADIENT WILL KEEP WINDS RATHER STRONG
THROUGH THE EVENT. SNOWFALL ACCUMULATIONS IN THE HIGHER TERRAIN
WILL NEED TO BE WATCHED FOR POTENTIAL HIGHLIGHTS.

WARM AIR CONTINUES TO MOVE IN FROM THE WEST THIS WEEKEND. MODELS
ARE INCONSISTENT WITH HOW THIS AIRMASS WILL INTERACT WITH A COLD
ARCTIC EAST OF THE DIVIDE. LATEST MODEL RUNS SHOW THIS NOT BEING
MUCH OF AN IMPACT AND BRING AN ARCTIC PUSH SLIGHTLY INTO WESTERN
MONTANA. DUE TO MODEL INCONSISTENCIES...HAVE NOT CHANGED FORECAST
PAST FRIDAY BUT WILL CONTINUE TO MONITOR THE COLDER AIR.

&&

.AVIATION...CEILINGS AND VISIBILITIES IN SNOW WILL BE REDUCED AS A
PACIFIC WEATHER SYSTEM BEGINS TO INFLUENCE THE NORTHERN ROCKIES
TODAY. POOR FLIGHT CONDITIONS ARE EXPECTED TO CONTINUE INTO WEDNESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 2 PM THIS AFTERNOON TO 11 AM MST
     WEDNESDAY FOR LOWER CLARK FORK REGION.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM
     MST WEDNESDAY FOR WEST GLACIER REGION.

     SNOW AND BLOWING SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM
     MST WEDNESDAY FOR KOOTENAI/CABINET REGION.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
     WEDNESDAY FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 10 AM PST
     WEDNESDAY FOR NORTHERN CLEARWATER MOUNTAINS.

     BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS
     EVENING FOR OROFINO/GRANGEVILLE REGION.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
     FOR LOWER HELLS CANYON/SALMON RIVER REGION.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
     WEDNESDAY FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM/AVIATION...STEGEMILLER
LONG TERM...LOEFFELBEIN
Hazardous weather outlook, Feb 5, 2:18 AM PST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
318 AM MST TUE FEB 5 2008

IDZ005>008-MTZ001-002-004-006-052230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
318 AM MST TUE FEB 5 2008 /218 AM PST TUE FEB 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOWFALL AMOUNTS ARE EXPECTED TODAY AS A PACIFIC WEATHER
SYSTEM MOVES SOUTHEAST ACROSS THE AREA. TRAVEL WILL BE IMPACTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERSISTENT ATMOSPHERIC LIFT WILL BRING STEADY SNOW TO MUCH OF THE
NORTHERN ROCKIES THURSDAY THROUGH THURSDAY NIGHT. HIGHLIGHT
PRODUCTS MAY BE EXTENDED FOR SNOW ACCUMULATIONS DUE TO THIS...OR
ADDITIONAL PRODUCTS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ003-005-007-043-052230-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
318 AM MST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL PRODUCE LOCALIZED LIGHT SNOWFALL
ACCUMULATIONS LATER TODAY AND INCREASING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER PACIFIC SYSTEM WILL MOVE INTO THE REGION WEDNESDAY NIGHT.
HEAVY SNOWFALL ACCUMULATIONS ARE POSSIBLE WITH THIS SYSTEM AS
PERSISTENT ATMOSPHERIC LIFT WILL BRING STEADY SNOW TO MUCH OF THE
NORTHERN ROCKIES INTO THURSDAY AND THURSDAY NIGHT. HIGHLIGHT
PRODUCTS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 winter storm, 1 avalanche. Local standard time, as filed.

Blizzard, Orofino / Grangeville Region

When
February 5, 8:05 AM PST to February 6, 1:00 AM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Mesonet
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

The Idaho Department of Transportation reported blizzard conditions across the Camas Prairie. Highway 95 was closed due to significant blowing and drifting snow.

Winter Storm, Southern Clearwater Mountains

When
February 5, 5:00 PM PST to February 6, 11:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
COOP Observer
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

A COOP observer in Dixie reported 10 inches of new snow. The automated weather station at Lolo Pass reported 8 inches of new snow. In addition, wind gusts between 29 mph and 50 mph were reported nearby.

Avalanche, Orofino / Grangeville Region

When
February 5, 7:00 PM PST to February 6, 12:40 PM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Newspaper
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

Clearwater Tribune reported that the Idaho State Patrol closed US Highway 95 from mile post 223-259 due to a snow avalanche on Whitebird Hill and blizzard conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68841, 68853, 74176.